KEN WILSON, 52, has had a right knee replacement. On his first postoperative day, he tells you he's nauseated, dizzy, and weak. You note that his urine output has increased from 90 to 150 ml/hour. He's been taking furosemide, 40 mg, daily since he's been in the hospital. His vital signs are: BP, 100/50; respirations, 24; heart rate, 98 and irregular; temperature 98.90 F (37.20 Q. His skin is cool and clammy, and his peripheral pulses are weak and thready.
What testing reveals
The results of lab tests indicate that Mr. Wilson's potassium is 3.1 mEq/liter (normal, 3.5 to 5.0 mEq/liter), and he's diagnosed with hypokalemia-a decrease of potassium in the extracellular fluid-secondary to diuretic therapy.
Potassium is depleted when a patient loses high volumes of fluids. Possible causes include fluid loss from skin (for example, sweating or bums), diuretic or corticosteroid use, poor dietary intake, gastrointestinal losses, or alkalosis.
Signs and symptoms
Signs and symptoms of hypokalemia include nausea, vomiting, paralytic ileus, dizziness, muscle weakness and cramping, fatigue, decreased level of consciousness, confusion, and lethargy. Hypokalemia can cause cardiac arrhythmias that can advance to cardiac arrest if left untreated.
Mr. Wilson's physician orders an IN. infusion of 10 mEq of potassium chloride in 250 ml of D5W over 2 hours until his serum potassium returns to 4.1 mEq/liter. Then, because he'll continue to receive furosemide, he'll be placed on 10 mEq of potassium chloride b.i.d. as an oral supplement because of the potential for fluid loss.
You should monitor your patient's heart rate, intake and output, and weight. Always dilute potassium (20 to 40 mEq/liter); if not diluted properly, it can cause phlebitis or irritate the heart muscle and cause cardiac arrest. Intravenous potassium replacement can be painful, so take care to administer it slowly. When giving potassium orally, be sure to dilute it in 4 to 6 ounces of water or juice because it can irritate the stomach lining.
BY TRACY CALL SCHMIDT, RN, FNPC, MSN
Clinical Instructor -University of Utah College ofNursing o Salt Lake City, Utah
SHIPHRAH ALICIA WILLIAMS-EVANS, CS, Phl),
Professor ofNursing o Delta State University * Cleveland, Miss.
Copyright Springhouse Corporation Feb 2000
Provided by ProQuest Information and Learning Company. All rights Reserved